Nebraska, 2006

Damaging Wind in Nebraska, September 16, 2006

September 16, 2006 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 16, 3:25 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Sep 16, 3:25 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
425 PM CDT SAT SEP 16 2006

.DISCUSSION...

THE MAIN CONCERN FOR THIS FORECAST IS SEVERE WEATHER IN THE SHORT
TERM.  BEST DESTABILIZATION APPEARS TO BE AHEAD OF THE DRYLINE.
VERY STRONG SHEAR OVER THE WHOLE AREA WILL SUPPORT SUPERCELLS...BUT
A MORE LINEAR DEVELOPMENT MAY OCCUR LATER IN THE EVE AFTER BEST CAPE
IS USED UP AND STORMS BECOME MORE OUTFLOW DOMINATED.

LEFT WIND ADVISORY UNTIL 7 PM.  WINDS REMAIN STRONG AND OCCASIONALLY
HIT CRITERIA...AND THIS SHOULD LAST FOR A WHILE.

HEAVY RAINS LAST NIGHT RESULTED IN ONGOING FLOODING IN SAUNDERS CO.
WHILE SOME STORMS COULD HAVE HEAVY RAIN TONIGHT...EXPECT STORMS TO
BE FAST MOVING WITH STRONG WINDS ALOFT.  BEST MOISTURE IS IN SE
CORNER NEBRASKA AND SW IA...WHICH HAD LESS RAIN RECENTLY AND SO NOT
VERY PRONE TO FLOODING.  TRAINING POTENTIAL IS NOT AS GREAT AS LAST
NIGHT EITHER.

DRYING ALOFT SHOULD PUT AN END TO THUNDERSTORMS BEFORE ACTUAL COLD
FRONT ARRIVES LATER TONIGHT.  COOLER AND BLUSTERY CONDITIONS SHOULD
THEN PREVAIL THROUGH MONDAY.  GFS AND NAM SUGGEST THAT WRAPAROUND
SHOWERS MAY CUT ACROSS THE NORTH SUNDAY NIGHT AND MONDAY.

BEYOND MONDAY...THERE WERE FEW SIGNIFICANT CHANGES TO THE PREVIOUS
FORECAST.  MODELS ARE QUICK TO DEVELOP MAJOR DISPARITIES ON TIMING
AND PLACEMENT OF MAJOR FEATURES...STARTING WITH THE UPPER LOW TO OUR
NORTH.  THIS CERTAINLY MAKES A LOW CONFIDENCE FORECAST.  NATIONAL
DISCUSSIONS FAVOR 00Z ECMWF...AND ACTUAL FORECAST WAS A BLEND OF
THIS AND PREVIOUS FORECAST.  THE MAJOR DIFFERENCE WAS TO TREAT THE
POSSIBLITY OF AN UPPER TROUGH OVER THE WESTERN U.S. WITH MOIST
SOUTHWEST FLOW INTO OUR AREA LATER NEXT WEEK.  THIS IS COMPLETELY AT
ODDS WITH SEVERAL OP GFS RUNS...BUT ENSEMBLES ARE ALL OVER THE MAP.
THUS...INCREASED TO CHANCE POPS FOR THURSDAY AND KEPT GOING THROUGH
FRIDAY NIGHT...WITH SLIGHT CHC FOR SATURDAY.  WOULD EXPECT THAT
FORECAST NEEDS SERIOUS MODIFICATIONS FOR THIS PERIOD AS IT BECOMES
APPARENT WHICH MODEL...IF ANY...IS BELIEVABLE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ050-NEZ051-
     NEZ065-NEZ066-NEZ078-NEZ088-NEZ089.

     WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ030-NEZ031-
     NEZ032-NEZ042-NEZ043.

IA...NONE.

&&

POLLACK
Hazardous weather outlook, Sep 16, 4:30 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT SAT SEP 16 2006

IAZ055-056-069-079-080-090-091-NEZ030>034-042>045-050>053-065>068-
078-088>093-170400-
BOONE-BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MADISON-MILLS IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-WASHINGTON-
530 PM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

A TORNADO WATCH IS IN EFFECT UNTIL 11 PM.  STRONG THUNDERSTORMS ARE
EXPECTED TO SWEEP ACROSS THE AREA.  THUNDERSTORMS ARE EXPECTED TO
DEVELOP NEAR A DRY LINE MOVING FROM CENTRAL INTO EASTERN NEBRASKA...
OR A STRONGER COLD FRONT FOLLOWING THE DRY LINE.  A COMBINATION OF
MODERATE TO STRONG INSTABILITY AND STRONG WIND SHEAR WILL SUPPORT
FAST MOVING SUPERCELL THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE
STRONG WINDS AND LARGE HAIL.  A FEW TORNADOES MAY ALSO DEVELOP DURING
THE EVENING HOURS.  LATER IN THE EVENING...STORM ORGANIZATION IS
EXPECTED TO BECOME MORE LINEAR...BUT DAMAGING WINDS WILL STILL BE
POSSIBLE.  THUNDERSTORMS WILL WEAKEN AND MOVE INTO CENTRAL IOWA
AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY
AS A LOW PRESSURES SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND 11 PM.

IAZ043-NEZ011-012-015>018-170400-
ANTELOPE-CEDAR-KNOX-MONONA IA-PIERCE-THURSTON-WAYNE-
530 PM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA
AND WEST CENTRAL IOWA IOWA.

.DAY ONE...TONIGHT AND SUNDAY

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM.  A COLD FRONT WILL
SWEEP ACROSS THE AREA THIS EVENING.  THIS FRONT MAY TRIGGER STRONG
THUNDERSTORMS CONTAINING DAMAGING WINDS AND HAIL.  A FEW TORNADOES
ARE POSSIBLE DUE TO VERY STRONG WIND SHEAR COMBINED WITH STRONG
INSTABILITY.  THUNDERSTORMS SHOULD WEAKEN AND QUICKLY PUSH EAST OF
THE AREA AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT THROUGH SATURDAY
AS A LOW PRESSURES SYSTEM MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN UNTIL 10 PM.
.

POLLACK

In the hours before

Local storm report, Sep 16, 7:17 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
817 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             UTICA                   40.90N 97.35W
09/16/2006  E0.75 INCH       SEWARD             NE   CO-OP OBSERVER

&&

GRIFFIS
Local storm report, Sep 16, 7:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
820 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             2 SW DAVID CITY         41.23N 97.15W
09/16/2006  E0.88 INCH       BUTLER             NE   EMERGENCY MNGR

&&

GRIFFIS
Local storm report, Sep 16, 8:04 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
904 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             ELKHORN                 41.28N 96.24W
09/16/2006  E0.75 INCH       DOUGLAS            NE   TRAINED SPOTTER

&&

GRIFFIS
Special weather statement, Sep 16, 8:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
904 PM CDT SAT SEP 16 2006

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-170300-
BURT-BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-
SEWARD-SHELBY IA-WASHINGTON-
INCLUDING THE CITIES OF...AUBURN...BEATRICE...BELLEVUE...BLAIR...
CLARINDA...COUNCIL BLUFFS...CRETE...DAVID CITY...FAIRBURY...
FALLS CITY...FREMONT...GLENWOOD...HARLAN...LINCOLN...LOGAN...
NEBRASKA CITY...OMAHA...ONAWA...PAWNEE CITY...PLATTSMOUTH...
RED OAK...SEWARD...SIDNEY...TECUMSEH...TEKAMAH...WAHOO
904 PM CDT SAT SEP 16 2006

...WARNING DECISION UPDATE FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

TORNADO WARNING JUST ISSUED FOR DOUGLAS AND SAUNDERS SHOULD
HAVE SARPY COUNTY IN IT.  HOOK OF SUPERCELL STORM IS JUST WEST OF
GRETNA AND IS MOVING NORTHEAST.  LOW LEVEL SRM VELOCITIES 125 KT
GATE TO GATE SHEAR.  NUMEROUS REPORTS OF FUNNEL CLOUDS AND WALL
CLOUDS NEAR GREENWOOD EXIT OF I80 AND ALSO NEAR GRETNA.  SPC
MESOSCALE PAGE INDCATES THAT THIS STORM DEVELOPED IN AREA OF HIGHEST
1-3 KM HELICITY ABOVE 400.  THIS STORM WILL PASS INTO THE MILLARD
AREA INTO THE SOUTHERN METRO AREA.

WEST OF THIS SUPERCELL...A SQUALL LINE CONTINUES TO MOVE EASTWARD
ALONG THE COLD-FRONT.

SMITH
Local storm report, Sep 16, 8:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
909 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TORNADO          4 NE GRETNA             41.18N 96.19W
09/16/2006                   SARPY              NE   FIRE DEPT/RESCUE

            180TH AND HARRISON

&&

GRIFFIS
Local storm report, Sep 16, 8:12 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
912 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FUNNEL CLOUD     3 NE GRETNA             41.17N 96.20W
09/16/2006                   SARPY              NE   NWS EMPLOYEE

&&

GRIFFIS

The radar

The Omaha radar (KOAX), 33 km away, was scanning. The volume nearest the first event began at 03:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
September 16, 9:00 PM CST
Where
Washington County, 3 mi SE of Ft Calhoun
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
41.433, -96.000

Thunderstorm winds estimated at 60 mph downed a 6 to 8 inch in diameter tree limb and a few smaller limbs southeast of Fort Calhoun.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533721.